Editor-In-Chief: C. Michael Gibson, M.S., M.D. ; Associate Editor(s)-in-Chief: Ayokunle Olubaniyi, M.B,B.S 
Synonyms and keywords: AT; focal atrial tachycardia; unifocal atrial tachycardia
Atrial tachycardia is an regular electrical rhythm, usually greater than 100 beats per minute, arising from the atria. Focal atria tachycardia refers to a rhythm originating from a single site either in the left or right atrium. Focal ATs can occur in otherwise normal individuals or in the background of organic heart diseases.
ATs can be classified based on the pathophysiological mechanisms, anatomy, and the origin of the electrical impulses into two broad categories:
- Focal atrial tachycardia - This is a type of AT that originates from a focal area in the atria. In a study, 63% of ATs originated from the right atrium while 37% were from the left atrium. Sites of origin within the right atrium include: tricuspid annulus, crista terminalis, coronary sinus ostium, perinodal tissues, and right atrium appendage. Sites in the left atrium include: pulmonary veins, mitral annulus, coronary sinus body, left intraatrial septum, and left atrial appendage.
- Reentrant atrial tachycardia - This is commonly seen with individuals with organic heart diseases, including myocardial infarction or complications of cardiac surgery involving incision and scarring to the atrium.
- Other ATs otherwise not classified include:
The mechanisms leading to the development of ATs can be explained based on the following mechanisms:
This can be observed in either individuals with a normal heart or those with organic heart disease. In this mechanism, the atrial rate accelerates once it is initiated and slows down before its terminates. Neither carotid sinus massage, administration of adenosine nor electrical cardioversion is effective in terminating it, but it may be transiently suppressed by overdrive pacing.
This is due to a concept called afterdepolarization. This refers to low amplitude electrical oscillations occurring at the end of each action potential. These oscillations have the potential to initiate depolarization of the atrium once the threshold potential is reached. In the event of a single depolarization, it is recognized as an atrial ectopic beat or atrial premature beat, however, repeated depolarizations may lead to a sustained tachycardia. This mechanism is observed in patients with digitalis toxicity. This type of arrhythmia may be terminated by rapid atrial pacing or use of both physiologic (carotid sinus massage) and pharmacologic treatments (verapamil, adenosine, beta blockers).
In re-entrant tachycardias, the electrical currents continue to 're-enter' and reactivate previously activated cardiac tissues within the circuit. This current may continue to flow round and round indefinitely until it gets spontaneously terminated (usually the case) or it gets terminated by a medical intervention. The intra-atrial re-entrant mechanism can either be macro-reentry or micro-reentry. Macro-reentrant mechanism involve conduction of impulses through large areas of cardiac tissue, usually the entire right or left atrium, whereas, micro-reentry involves conduction within a small circuit within the heart which is usually a few centimeters long.
Life Threatening Causes
Life-threatening causes include conditions which may result in death or permanent disability within 24 hours if left untreated.
- Acute stroke
- Alcohol overdose
- Cocaine overdose
- Digitalis toxicity
- Myocardial infarction
- Theophylline toxicity
Causes by Organ System
|Cardiovascular||Cardiomyopathy, myocardial infarction|
|Chemical/Poisoning||No underlying causes|
|Dental||No underlying causes|
|Dermatologic||No underlying causes|
|Drug Side Effect||Albuterol, caffeine, theophylline|
|Ear Nose Throat||No underlying causes|
|Environmental||No underlying causes|
|Gastroenterologic||No underlying causes|
|Genetic||No underlying causes|
|Hematologic||No underlying causes|
|Iatrogenic||No underlying causes|
|Infectious Disease||No underlying causes|
|Musculoskeletal/Orthopedic||No underlying causes|
|Nutritional/Metabolic||No underlying causes|
|Obstetric/Gynecologic||No underlying causes|
|Oncologic||No underlying causes|
|Ophthalmologic||No underlying causes|
|Overdose/Toxicity||Alcohol, caffeine, cocaine, digitalis, theophylline|
|Psychiatric||No underlying causes|
|Rheumatology/Immunology/Allergy||No underlying causes|
|Sexual||No underlying causes|
|Trauma||No underlying causes|
|Urologic||No underlying causes|
|Miscellaneous||No underlying causes|
Causes in Alphabetical Order
The mainstay of diagnosing atrial tachycardias is the EKG findings demonstrating a heart rate of greater than 100 beats per minute originating from outside the SA node. Other EKG findings include:
P wave Morphology
The P wave may be normal or abnormal depending on the origin of the electrical impulse. The P wave may be normal in certain circumstances when the impulse originates from the superior portion of the crista terminalis. The P wave morphology in leads aVL and V1 are most helpful for determining the origin of the arrhythmic focus (i.e. right or left atrium). A positive P wave in lead aVL suggests right atrial focus while a positive P wave in lead V1 suggests a left atrial origin.
This is usually shorter that the RP interval, but in the presence of an AV nodal conduction delay, PR interval may be longer than the RP interval.
The QRS morphology is usually normal except in cases involving a faster ventricular rates.
The hallmark of diagnosing digitalis toxicity on EKG is the appearance of atrial tachycardia with AV conduction block.
This can be further divided into acute and chronic treatments.
- Acute treatment
- Other associated conditions including digitalis intoxication, electrolyte imbalances should be identified and promptly corrected.
- physiologic maneuvers - Procedures such as the carotid sinus massage and administration of adenosine should be attempted although they are less effective in ATs.
- Rate control - Intravenous beta blockers and calcium channel blockers such as diltiazem and verapamil may be used in hemodynamically stable individuals to lower the heart rate and this may also terminate the arrhythmia. The blood pressure should be monitored before administering these agents. Alternatively, amiodarone may be used in patients who are intolerant to the prior medications.
- Synchronized electrical cardioversion - Hemodynamically unstable (with rapid ventricular response) who failed to respond to pharmacologic measures should be treated with electrical cardioversion.
- Chemical cardioversion with amiodarone - This is reserved for patients refractory to both pharmacologic measures and electrical cardioversion.
- Chronic treatment
- Initial therapy with oral beta blockers and CCBs.
- Radiofrequency cathetar ablation - This is recommended in patients not responding to beta blockers, verapamil or diltiazem.
- Antiarrhythmic agents are indicated for patients not responding to the above treatments and who are not suitable candidates for cathetar ablation. Drugs such as amiodarone can be used. Other drugs such as flecainide or sotalol may also be considered after a cardiologist's consent had been sought.
- Cardiac pacemakers - This should be followed by AV nodal ablation in patients refractory to the above management plans.
- ↑ Kistler, PM.; Roberts-Thomson, KC.; Haqqani, HM.; Fynn, SP.; Singarayar, S.; Vohra, JK.; Morton, JB.; Sparks, PB.; Kalman, JM. (2006). "P-wave morphology in focal atrial tachycardia: development of an algorithm to predict the anatomic site of origin". J Am Coll Cardiol. 48 (5): 1010–7. doi:10.1016/j.jacc.2006.03.058. PMID 16949495. Unknown parameter